Ohio, 2014

Damaging Wind in Ohio, September 10, 2014

September 10, 2014 · NWS IWX · 1 event in 1 county or zone

Low pressure moved across Wisconsin during the afternoon hours with a strong southwesterly flow resulting in deep layer shear of over 60 knots. Despite the favorable wind fields, instability was limited due to extensive cloud cover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Low pressure moved across Wisconsin during the afternoon hours with a strong southwesterly flow resulting in deep layer shear of over 60 knots. Despite the favorable wind fields, instability was limited due to extensive cloud cover. An isolated strong wind gusts caused some damage in Van Wert county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 10, 2:29 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 10, 2:29 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT WED SEP 10 2014

.SYNOPSIS...
ISSUED AT 117 PM EDT WED SEP 10 2014

A STRENGTHENING AREA OF LOW PRESSURE ACROSS THE PLAINS WILL TRACK
INTO THE WESTERN GREAT LAKES REGION TODAY. STRONG SOUTHERLY FLOW
WILL BRING INCREASED MOISTURE NORTHWARD TODAY. THIS INCREASED
MOISTURE WILL COMBINE WITH A SERIES OF UPPER LEVEL DISTURBANCES
AND COLD FRONTAL BOUNDARY TO PRODUCE SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. A FEW OF THE STORMS COULD BE SEVERE WITH
LOCALLY HEAVY RAINFALL POSSIBLE. MUCH DRIER AND COOLER AIR WILL
THEN FILTER IN LATE TONIGHT...AND REMAIN FOR THE NEXT SEVERAL
DAYS. LOWS TONIGHT WILL BE IN THE MID 50S TO LOWER 60S. HIGHS ON
THURSDAY WILL BE MUCH COOLER...PRIMARILY IN THE 60S.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 327 PM EDT WED SEP 10 2014

FOCUS ON SEVERE THREAT AND HEAVY RAIN INTO THIS EVENING.

TORNADO WATCH ALREADY OUT FOR SE AREAS ALONG AN AREA OF CONVERGENCE
AND INCREASED HELICITY ALLOWING FOR SEVERAL LOW TOPPED SHOWERS AND
STORMS TO FORM WITH A HANDFUL OF THEM ROTATING AT TIMES. ACTIVITY IS
SHALLOW AND LACKING INSTABILITY TO REALLY ORGANIZE THEM BUT
NEVERTHELESS WILL NEED TO WATCH THEM INTO THIS EVENING.

ATTENTION SHIFTS BACK TO THE WEST ALONG THE COLD FRONT WHERE POCKETS
OF THINNING CLOUDS OR BREAKS WAS ALLOWING LIMITED HEATING TO OCCUR
WITH 500 TO 1500 J/KG OF SURFACE BASED CAPE. ON THE FLIP SIDE THE
AREA WAS CURRENTLY REMOVED FROM THE BEST SHEAR WHICH RESIDED OVER
THE FORECAST AREA AS VALUES IN EXCESS OF 55 KTS OF BULK SHEAR WERE
IN PLACE. WILL BE MONITORING CONVECTIVE DEVELOPMENT INTO THE EVENING
HOURS WITH SOME POTENTIAL FOR SEVERE THREAT AND ADDITIONAL WATCHES
IF THINGS COME TOGETHER CORRECTLY. WHILE IT MAY END UP A MARGINAL
SETUP THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT IN SE AREAS INTO
THIS EVENING WITH THE REMAINDER HAVING BEEN CANCELLED EARLIER AS
BEST INFLUX OF MOISTURE AND HEAVY RAIN POTENTIAL REMAINS IN SE.
FRONT WILL SWEEP THROUGH TONIGHT PUSHING EVERYTHING OUT OF HERE FOR
PRECIP BY THE OVERNIGHT HOURS. COOLER AIR WILL BEGIN TO SETTLE IN
WITH MAIN PUSH STILL WAITING FOR INTO THE LONG TERM PERIOD.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 327 PM EDT WED SEP 10 2014

FEW CHANGES REQUIRED IN TRANQUIL/COOL LONG TERM. AMPLIFIED WRN
CANADA MID TROPOSPHERIC FLOW PREVAILS THROUGH WITH FIRST
PASSAGE OF SIGNIFICANT WAVE INTO UPPER GREAT LAKES BY ABOUT FRIDAY
NIGHT PER REASONABLE CONSENSUS. CONTD HIGHEST PROB MSRBL SHRA FAR
NWRN CWA IN CLOSER PROXIMITY TO DYNAMICS/IMPRESSIVE HGT FALL
CENTROID /ON ORDER OF 70-100M/12 HR/ TRACK FROM SRN WI INTO NCNTL
LWR MI. GREATER MODEL SPREAD ASSOCIATED WITH SUBSEQUENT/
WEAKER/FILLING SHORTWAVE ABOUT MON/MON NIGHT. PENDING UNRESOLVED
TEMPORAL RESOLUTION UNCERTAINTY...HAVE OPTED TOWARD CONSISTENCY WITH
SENSIBLE WX MENTION ONLY FOR MONDAY NIGHT ATTM. DRY MONDAY MENTION
ALSO PREFERRED IN LIGHT OF ENSURED LACK OF GOMEX MOISTURE FEED
THROUGH THE WEEKEND. QUITE COOL AIRMASS THROUGH THE WEEKEND AS
STRONG LOWLEVEL CAA INFILTRATES CWA AS FAR NRN ALBERTA ANTICYCLONE
SPILLS SWD ALONG ROCKY FRONT WITH PROGRESSIVE EASTWARD SPRAWL INTO
UPPER MS VLY/UPPER GREAT LAKES REGION...AS CENTROID REACHES WCNTL
PLAINS FRIDAY NIGHT. COLDEST LIKELY SAT NIGHT/SUN AM WITH 925MB
THERMAL TROF OVERHEAD...WITH GRADUAL MODERATION THEREAFTER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1252 PM EDT WED SEP 10 2014

IFR CONDITIONS WILL PERSIST AT KSBN FOR A BIT LONGER BUT SHOULD
IMPROVE TO MVFR AS WARM FRONT SURGES THROUGH THE AREA. KFWA HAS
REMAINED GENERALLY MVFR WITH A FEW IFR EXCURSIONS. WITH INCREASED
MIXING IN THE WARM SECTOR EXPECTING CIGS AND VSBYS TO IMPROVE
SOMEWHAT BUT STILL REMAIN IN THE MVFR RANGE. BETTER CHANCES FOR
SHOWERS AND STORMS APPEAR TO BE AT KFWA INTO THE EVENING HOURS
BEFORE THE COLD FRONT SWEEPS THROUGH. EXACT COVERAGE AND TIMING
STILL NOT PINNED DOWN SO WILL KEEP GENERALIZED SHOWER/VCTS MENTION
UNTIL DEVELOPMENT BECOMES CLEARER.

STRATUS EXPECTED IN THE WAKE OF THE FRONT LATER TONIGHT PERSISTING
INTO MUCH OF THURSDAY MORNING WITH MVFR...POSSIBLE UPPER END IFR
CONDITIONS. WILL KEEP WITH PREVIOUS TAFS FOR THE TIME BEING FOR
THIS PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR INZ006>009-017-
     018-022>027-032>034.

     BEACH HAZARDS STATEMENT THROUGH THURSDAY AFTERNOON FOR INZ003.

MI...BEACH HAZARDS STATEMENT THROUGH THURSDAY AFTERNOON FOR MIZ077.

OH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR OHZ001-002-004-
     005-015-016-024-025.

LM...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SYNOPSIS...MURPHY
SHORT TERM...FISHER
LONG TERM...MURPHY
AVIATION...FISHER

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Sep 10, 4:27 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 AM EDT WED SEP 10 2014

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-110930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...
CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
527 AM EDT WED SEP 10 2014 /427 AM CDT WED SEP 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY. A FEW OF THE THUNDERSTORMS MAY BE
SEVERE THIS AFTERNOON INTO EARLY THIS EVENING. IF SEVERE WEATHER
DOES OCCUR...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING
WINDS...BUT A FEW ISOLATED TORNADOES MAY BE POSSIBLE. HEAVY RAINFALL
AND LOCALIZED FLOODING ARE ALSO A POSSIBILITY FROM THIS AFTERNOON
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE
APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

MIZ077-110930-
BERRIEN-
INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN
527 AM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY. A FEW OF THE THUNDERSTORMS MAY BE
SEVERE THIS AFTERNOON INTO EARLY THIS EVENING. IF SEVERE WEATHER
DOES OCCUR...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING
WINDS...BUT A FEW ISOLATED TORNADOES MAY BE POSSIBLE. HEAVY RAINFALL
AND LOCALIZED FLOODING ARE ALSO A POSSIBILITY FROM THIS AFTERNOON
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE
APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-110930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
527 AM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY BE STRONG TO
SEVERE THIS AFTERNOON INTO EARLY THIS EVENING WITH WIND GUSTS IN
EXCESS OF 40 KNOTS AS THE MAIN THREAT.

SOUTHWEST GALES ARE EXPECTED FROM LATE THIS MORNING THROUGH EARLY
THIS EVENING. HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE THEN
EXPECTED TO CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE THROUGH SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Sep 10, 3:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 PM EDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       DEFIANCE                41.28N  84.36W
09/10/2014  M2.10 INCH       DEFIANCE           OH   EMERGENCY MNGR

            APPROX. 12 HOUR TOTAL.

&&

MCD
Local storm report, Sep 10, 3:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HEAVY RAIN       2 SW VAN WERT           40.85N  84.61W
09/10/2014  M2.00 INCH       VAN WERT           OH   PUBLIC

            APPROX. 12 HOUR TOTAL.

&&

MCD
Local storm report, Sep 10, 4:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HEAVY RAIN       9 SW FORT WAYNE         40.99N  85.26W
09/10/2014  M2.38 INCH       ALLEN              IN   PUBLIC

            APPROX. 12 HOUR TOTAL.

&&

MCD
Local storm report, Sep 10, 4:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       MISHAWAKA               41.66N  86.16W
09/10/2014  M1.75 INCH       ST. JOSEPH         IN   PUBLIC

            TOTAL SINCE MIDNIGHT.

&&

MCD
Local storm report, Sep 10, 4:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HEAVY RAIN       KENDALLVILLE            41.44N  85.26W
09/10/2014  E2.00 INCH       NOBLE              IN   EMERGENCY MNGR

            TOTAL SINCE APPROX. MIDNIGHT.

&&

MCD
Special weather statement, Sep 10, 4:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EDT WED SEP 10 2014

INZ005-012-014-016-102130-
ELKHART IN-KOSCIUSKO IN-MARSHALL IN-STARKE IN-
508 PM EDT WED SEP 10 2014

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN KOSCIUSKO...
MARSHALL...SOUTHWESTERN ELKHART AND EASTERN STARKE COUNTIES...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KNOX...MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. A BRIEF WIND GUST TO
NEAR 60 MPH IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF 2 TO 3
INCHES PER HOUR CAN BE EXPECTED WITH THIS STORM. ADDITIONAL
THUNDERSTORMS WERE MOVING IN BEHIND THIS ALSO POSING A HEAVY RAIN
THREAT.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PLYMOUTH...
  BREMEN AND BOURBON...
  DONALDSON...BURR OAK AND HIBBARD...
  TWIN LAKES...
  INWOOD...LAKE OF THE WOODS AND LINKVILLE...
  ETNA GREEN...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING/800 PM CDT WEDNESDAY EVENING/ FOR NORTHWESTERN
INDIANA.

LAT...LON 4149 8598 4127 8593 4123 8663 4137 8666
TIME...MOT...LOC 2107Z 259DEG 38KT 4130 8651

FISHER

The radar

The Northern Indiana radar (KIWX), 124 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
September 10, 4:15 PM EST to 4:16 PM EST
Where
Van Wert County, 2.61 mi E of Middle Pt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.850, -84.380

Emergency management officials reported a barn door was blown off with partial removal of roofing material. Localized damage to crops was also observed adjacent to the property.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541610.